High-intensity regimen improves survival for B-cell lymphoma, but toxicity concerns raised
Patients with diffuse large B-cell lymphoma have better treatment success when given a new high-intensity anticancer regimen, compared with the current UK standard of care, suggests research published in The Lancet (2011;378:1858).
However, Steve Williamson, consultant pharmacist for cancer services at the North of England Cancer Network, expects that UK haematologists will be cautious about using the new high-intensity combination because of the increased risk of haematological toxicity and the complexity of the protocol.
Researchers randomised 380 patients, aged 18–59 years, with diffuse large B-cell lymphoma to receive standard care with R-CHOP (rituximab, doxorubicin, cyclophosphamide, vincristine and prednisone) or a high-intensity regimen, R-ACVBP (rituximab, doxorubicin, cyclophosphamide, vindesine, bleomycin and prednisone). Both groups were also given intrathecal methotrexate to prevent disease spreading to the central nervous system.
The primary outcome was event-free survival — a composite of death, disease progression, relapse and the need for treatment (eg, chemotherapy or radiotherapy) that was outside the protocol. Patients receiving R-ACVBP had longer event-free survival than those who were treated with R-CHOP (P=0.0035).
Mr Williamson commented: “This French trial is the first to show that the choice of the chemotherapy arm, when using rituximab plus chemotherapy, really can make a difference for patients with lymphoma.” In this study, he explained, patients’ survival and disease-free progression were better with R-ACVBP than with R-CHOP, the UK standard regimen.
However, Mr Williamson drew attention to the intensity of the new regimen: “R-CHOP is given every three weeks compared with R-ACVBP, which is given every two weeks.”
He told Clinical Pharmacist that patients receiving R-ACVBP required prophylactic granulocyte-colony stimulating factor so that their bone marrow could cope with the reduced recovery time. Despite this measure, haematological toxicity was high in the R-ACVBP arm — 38% of patients experienced grade 3 (more serious) febrile neutropenia, compared with 9% of patients in the R-CHOP arm.
“I would suggest that this makes R-ACVBP a difficult regimen to administer safely; indeed the regimen protocol is complex compared with R-CHOP. For these reasons I do not envisage this regimen being adopted widely in the UK until experience is gained in specialist haematological cancer centres,” Mr Williamson concluded.
Citation: Clinical Pharmacist URI: 11090923